Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 51, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 4, 1998, 9:56 PM CDT for Andrew County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 4, 1998, 9:56 PM CDT (02:56 UTC)
- Expired
- Oct 5, 1998, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Andrew County, MO
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 050303
FFWMCI
KSC005-043-MOC003-021-050600-
BULLETIN - EAS ACTIVATION REQUESTED
URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED AN
* URBAN AND SMALL STREAM FLOOD WARNING FOR...
DONIPHAN COUNTY IN KANSAS
ATCHISON COUNTY IN KANSAS
ANDREW COUNTY IN MISSOURI
BUCHANAN COUNTY IN MISSOURI
* UNTIL 1 AM CDT
* AT 956 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED ADDITIONAL
SHOWERS AND THUNDERSTORMS DEVELOPING FROM SAVANNAH AND
COSBY...SOUTHWEST THROUGH ST JOSEPH...TROY KANSAS...ATCHISON AND
EFFINGHAM. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINS...WHICH WILL FALL ON SATURATED SOILS AND LEAD TO
CONSIDERABLE RUNOFF. SMALL STREAM AND URBAN FLOODING IS LIKELY
ACROSS THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF URBAN FLOODING. IF YOU OBSERVE RAPIDLY RISING WATER ON
AREA STREAMS AND CREEKS ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4011 9484 4010 9504 3992 9487 3985 9495
3989 9525 3948 9553 3956 9502 3956 9463
4012 9465
HUDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:00 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Oct 4, 3:00 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SUN OCT 4 1998 WL NEED FFW TNGT FOR LRG PTN OF CWA. HVY RAINS FROM MRNG MCS OVR W CNTRL MO/E CNTRL KS AND MORE HVY RAIN ON THE WAY FM DVLPG KS CNVTN POINT TO POTNL FLASH FLOOD PROBLEMS TNGT. OTHR CONCERN IS POSSIBILITY OF SVR. AMS RECOVERY THE BIG KEY IF WE CAN GET SVR IN CWA TNGT. 18Z LAPS DATA HAS INSTABILITY GRADIENT HUGGING EXTRM SRN BORDER OF CWA. MCS HAS REINFORCED WARM FRONT...KEEPING IT FROM MAKING A NORTHWARD MOVE SO FAR. EXPCT THIS BNDRY TO MOVE SLOWLY NORTH TNGT AND PERHAPS BEST SVR THREAT CONFINED TO NR THIS BNDRY. HOWEVR...STG DYNAMIC SYS WILL LIKELY GET (IN THE WORDS OF STL FCSTR) "RIP SNORTING SQUALL LINE" TO MOVE ACROSS AREA LTR TNGT. LATEST WV IMAGERY SHOWING THE STG MID/UPR LVL JET MAX PUSHING INTO CNTRL PLAINS...WITH STG TSTMS RAPIDLY DVLPG OVR CNTL KS. WIND PROFILES QUITE FAVORABLE FOR SVR WITH NEODESHA PROFILER SHOWING 50 KTS FROM 850 TO 500. NMRS WARNINGS NOW COMING IN FM KS AND NEB SO IT LOOKS LIKE SVR OUTBREAK UNDERWAY. LONGER TERM....ETA SEEMS TO FAST WITH MVG SYS EAST WHILE AVN MAYBE A TAD TO SLOW. MAIN GIST AT THIS TIME IS TO KP PCPN GOING THROUGH MONDAY...TAPERING OFF FM WEST TO EAST AND THEN BRINGING PCPN BACK INTO THE FCST AS UPR LOW DUMBBELLS BACK INTO THE AREA. MRF SHOWING UNSETTLED WX FOR EXTND PD FCSTID = 54 .EAX... MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ001>00R5... MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>045... MOZ053>054. KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ025...KSZ057... KSZ060...KSZ102>105.
In the hours before
Local storm report, Oct 4, 5:34 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM LEES SUMMIT MO FLOOD
10/04/98 JACKSON PEOPLE EVACUATED FROM
BASEMENT APARTMENTS IN
LEES SUMMIT
0420 PM LEES SUMMIT MO FLOOD
10/04/98 JACKSON WATER UP TO DOORS ON
CARS ON 3RD STREET
0455 PM 2 E HIGGINSVILLE MO 1.75 INCH HAIL
10/04/98 LAFAYETTE
0515 PM CARROLLTON MO .75 INCH HAIL
10/04/98 CARROLL
0515 PM CARROLLTON MO FLOOD
10/04/98 CARROLL WATER RUNNING 2 FEET
DEEP OVER STREETS IN
DOWNTOWN CARROLLTONLocal storm report, Oct 4, 5:34 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM LEES SUMMIT MO FLOOD
10/04/98 JACKSON PEOPLE EVACUATED FROM
BASEMENT APARTMENTS IN
LEES SUMMIT
0420 PM LEES SUMMIT MO FLOOD
10/04/98 JACKSON WATER UP TO DOORS ON
CARS ON 3RD STREET
0455 PM 2 E HIGGINSVILLE MO 1.75 INCH HAIL
10/04/98 LAFAYETTE
0515 PM CARROLLTON MO .75 INCH HAIL
10/04/98 CARROLL
0515 PM CARROLLTON MO FLOOD
10/04/98 CARROLL WATER RUNNING 2 FEET
DEEP OVER STREETS IN
DOWNTOWN CARROLLTONLocal storm report, Oct 4, 7:26 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATDION....
0718 PM GALLATIN MO 1 INCH HAIL
10/04/98 DAVIESSLocal storm report, Oct 4, 7:26 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATDION....
0718 PM GALLATIN MO 1 INCH HAIL
10/04/98 DAVIESSLocal storm report, Oct 4, 8:14 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 10 NW TRENTON MO .75 INCH HAIL
10/04/98 GRUNDY
0737 PM TRENTON MO .75 INCH HAIL
10/04/98 GRUNDY
0746 PM TRENTON MO 70 MPH TSTM GUST
10/04/98 GRUNDY
0754 PM 2 E LAREDO MO WIND DAMAGE
10/04/98 GRUNDY HIGHWAY SIGN BLOWN INTO
ROAD NEAR LAREDO. LARGE
TREE ALSO BLOWN DOWN.Local storm report, Oct 4, 8:14 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 10 NW TRENTON MO .75 INCH HAIL
10/04/98 GRUNDY
0737 PM TRENTON MO .75 INCH HAIL
10/04/98 GRUNDY
0746 PM TRENTON MO 70 MPH TSTM GUST
10/04/98 GRUNDY
0754 PM 2 E LAREDO MO WIND DAMAGE
10/04/98 GRUNDY HIGHWAY SIGN BLOWN INTO
ROAD NEAR LAREDO. LARGE
TREE ALSO BLOWN DOWN.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:12 PM CDT | Flash Flood Warning | EAX | Clay, Jackson | 4 hr |
| Oct 4, 7:13 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess | 47 min |
| Oct 4, 7:36 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 39 min |
| Oct 4, 7:41 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 49 min |
| Oct 4, 7:51 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 39 min |
| Oct 4, 8:05 PM CDT | Flash Flood Warning | EAX | Ray | 4 hr |
| Oct 4, 9:04 PM CDT | Flash Flood Warning | EAX | Carroll | 4 hr |
| Oct 4, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 47 min |
| Oct 4, 9:49 PM CDT | Flash Flood Warning | EAX | Platte | 2 hr |
| Oct 4, 9:56 PM CDT | Flash Flood Warning | EAX | Buchanan | 3 hr |
| Oct 4, 10:12 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
| Oct 4, 10:57 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 4 hr |
| Oct 4, 11:57 PM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Ray | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.